Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 56, NWS Atlanta, GA

March 3, 2023Catoosa County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 3, 2023, 1:28 PM EST for Catoosa County, Dade County, Walker County, Georgia. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2023, 1:28 PM EST (18:28 UTC)
Expired
Mar 3, 2023, 2:30 PM EST
In force
62 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Damage threat
Destructive
Hail
0.75 in
Wind
80.0 mph

Counties Catoosa County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 1:55 PM ESTNON-TSTM WND DMG1 Ese Indian Springs, GAEMERGENCY MANAGER RELAYED REPORT OF A DOWNED TREE ON ROACH HOLLOW ROAD.
Mar 3, 1:58 PM ESTNON-TSTM WND DMG2 Sse Boynton, GAEMERGENCY MANAGER REPORTED DOWNED TREE AT BAGGETT ROAD AND POPLAR SPRINGS ROAD.
Mar 3, 2:25 PM ESTTSTM WND DMGGraysville, GATHE EMERGENCY MANAGER REPORTED A TREE DOWN ON SWANSON ROAD.
Mar 3, 2:35 PM ESTTSTM WND DMGWood Station, GATHE EMERGENCY MANAGER REPORTED A TREE IN THE ROADWAY OFF ALABAMA HIGHWAY NEAR WOODSTATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 11:34 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
638 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS52 KFFC 031828
SVRFFC
GAC047-083-295-031930-
/O.NEW.KFFC.SV.W.0056.230303T1828Z-230303T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
128 PM EST Fri Mar 3 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  Walker County in northwestern Georgia...
  Dade County in northwestern Georgia...

* Until 230 PM EST.

* At 125 PM EST, severe thunderstorms were located along a line
  extending from near Monteagle to near Anderson to near Columbus
  City, moving northeast at 75 mph.

  THESE ARE DESTRUCTIVE STORMS FOR LOOKOUT MOUNTAIN, TRENTON, 
LAFAYETTE, AND RINGGOLD.

  HAZARD...80 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
  Chickamauga, Lookout Mountain, Chattanooga Valley, La Fayette,
  Center Post, Blue Spring, Fairview, Linwood, Chattanooga  Valley,
  Hooker, Cloudland Canyon State Park, Cooper Heights, Rock Spring,
  Naomi and Rising Fawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM EST for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8506 3498 8505 3463 8521 3459 8537
      3459 8553 3498 8560
TIME...MOT...LOC 1825Z 240DEG 63KT 3520 8582 3501 8586 3445 8617 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 12:29 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 3, 12:29 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1229 PM EST Fri Mar 3 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 408 AM EST Fri Mar 3 2023

Overview:

Over the last 24 hours, trends have shown an increase in severe
potential for both an environmental wind threat and the threat for
severe thunderstorms this afternoon. Due to these increasing trends,
a High Warning is now in place for portions of the far northwest and
far north central Georgia to accompany the pre-existing Wind
Advisory for the remainder of the forecast area; both hazard products
are in place from 7am through 11pm, however High Wind criteria in
the Warning area is expected in the 12-5pm time frame. Additionally,
The Enhanced Risk (3 out of 5 risk level) within the Day 1
Convective Outlook has been expanded to include portions of NW
Georgia due primarily to a damaging thunderstorm wind threat, with
tornadoes, which have conditional potential to be strong and long-
track, being the secondary storm hazard for this afternoon.

Analysis:

A sharp but deep shortwave trough will be lifting from the ArkLaTex
region this morning to the Great Lakes by this evening. An extremely
quick progression with divergent flow downstream of the shortwave
and a 110+ mph jet streak at 500 hPa aiding the progression of the
system. An accompanied surface low pressure is located in South
Central Arkansas at the time of this writing with a marginally
severe squall line through central Louisiana and a warm front
through the Mid-Mississippi River Valley where prolonged rainfall
has developed a cold pool-propagated sub-severe squall line with
training cells all along the central Mississippi River. This surface
low pressure is forecast to continue pushing into the Midwest by
late this afternoon, with the HREF now resolving a non-occluded low
pressure system in S Indiana around 20 UTC this afternoon with a
central pressure of 980hPa. This is significant in two ways, first
this low is deeper than previously forecasted and begins to occlude
and weaken much later than originally forecasted as well; both of
these factors increase the severe thunderstorm threat for our area
this afternoon. A cold front is forecast to push into far NW Georgia
at the time as well with a wave of showers and thunderstorms. Storm
mode is yet to be determined with CAMs resolving anywhere from a
QLCS to semi-discrete cells along the front, with pre-frontal
showers and storms also a possibility throughout the afternoon.

The prefrontal environment will be ripe with parameters for strong
environmental winds and ingredients capable of producing severe
thunderstorms. Winds aloft indicate that at the 1 km/850 hPa level,
a low-level jet with 70+ kt wind speeds will be present, with a
pressure gradient of approximately 14 hPa from the NW corner of the
forecast area to the SE corner; both of these factors are also
enhancements compared to analysis conducted yesterday morning. For
these reasons, the High Wind Warning was introduced with afternoon,
prefrontal wind gusts increasing by about 5 mph from previously
forecast with forecast wind gusts up to 40-50 mph possible ahead of
the cold front in far north and northwest GA due to the closer
proximity to the well-formed parent low, the strong pressure
gradient, and potential momentum transfer of winds aloft due to
boundary layer mixing and downdrafts in prefrontal showers.

As for the severe thunderstorm threat, several small changes in
parameters and ingredients have elevated the severe potential this
afternoon. As discussed earlier, the parent low is now forecast to
be stronger, more mature, and is slowing down which places the
timing of storms during peak heating hours. The stronger low will
also advect higher dewpoints (mid 60s) and PWATs (1.5+ inches) into
the forecast area ahead of the storms. Increased moisture will also
help boost surface-based instability to around 1000 J/kg ahead of
the storms, with models resolving stronger storm updrafts as a
result. Shear, both in terms of speed and direction, is really
impressive, with 0-1 km shear and SRH expected to be around 50+ kts
and 300-500 m2/s2, respectfully, across North Georgia this
afternoon, which will elevate the potential for rotating supercells
this afternoon.

With all that in mind, the severe outlook for in North Georgia
remains conditional with several inhibiting factors, though several
of these factors has slightly diminished over the last 24 hours.
First, models are still struggling to resolve deep, convective
storms along the frontal zone. While PWATs have increased slightly,
dry air remains aloft at 500 hPa and above. This dry air will make
it difficult for deep updrafts to sustain themselves and will make
it harder for storms to realize their rotational potential. However,
drier air aloft is a double-edged sword as it will also promote
evaporational cooling within the storms which could form stronger
downdrafts more capable of transferring the extremely strong, upper-
level winds to the ground. Additionally, CAPE profiles remain long
and skinny with suboptimal lapse rates in the mid-levels, and this
could result in less aggressive updrafts that take longer to harness
the environmental shear. This delay may allow storms to be sheared
off more quickly, before deep rotation can form within the storms.
This is one reason why Updraft Helicities remain limited in our
convective storm-resolving models, but if storms can hang on long
enough to form a strong rotating updraft, in may persist for a
prolonged period of time and being produce tornadoes which have the
potential of being strong. Additionally, models are still resolving
some prefrontal showers, but look less likely to develop upstream of
the airflow into the line of potentually severe thunderstorms.

Careful attention will be needed for these threats throughout the
day, and we encourage all to have plans ready if they find themselves
in Convective Watches and Warnings throughout the day. While there
is some bust potential in our area (more likely for the tornado
threat than the severe wind threat), potential also remains for
dangerous situations if storms become tornadic. Please stay weather
aware throughout the afternoon. After the cold front passes,
temperatures will drop down overnight into the 40s and mid 50s, with
temperatures rebounding into the mid 60s and mid 70s on Saturday
under clear skies and light NW winds.

Thiem

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 408 AM EST Fri Mar 3 2023

The longterm period starts off Saturday night with one last night of
cooler temps before a warming trend into mid week. Relatively dry
air will stick around over Georgia as sfc high pressure dominates
much of the eastern CONUS. As the high pressure moves eastward
moisture will begin flowing into the region yet again into mid next
week, increasing temps ahead of the frontal system later in the
week. By late this week a low pressure system looks to move eastward
into the Ohio valley, dragging a frontal system through GA.  At this
time, have included increased PoPs through the end of the week.
After this front passes through, we will likely see a shot of colder
air bringing temps down into the 30s for lows and 50-60s for highs.
As this system gets closer, will go into a deeper dive, but it is
still close to 7-8 days out so will hold off for now.

Hernandez

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM EST Fri Mar 3 2023

TSRA line progged to come through a little later than previously
forecast - have moved back the TEMPO by an hour. Sustained
winds/gusts will begin to increase and frequent gusts 35 to 40mph
are likely through much of the afternoon. Wind gusts within shra
could be even higher...possibly between 45-50mph. A wind shift to
the SW is likely just ahead of the line. Gusts should die down
overnight...with sustained speeds remaining up around 10mph. Cigs
should break fairly quickly behind the line.

//ATL Confidence...18Z Update...
High confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          48  69  44  70 /  80   0   0   0
Atlanta         47  67  45  71 /  50   0   0   0
Blairsville     39  62  37  66 /  30   0   0   0
Cartersville    43  65  40  71 /  30   0   0   0
Columbus        50  73  47  76 /  80   0   0   0
Gainesville     45  67  43  68 /  50   0   0   0
Macon           52  73  47  75 /  80   0   0   0
Rome            43  66  40  71 /  20   0   0   0
Peachtree City  47  69  43  72 /  60   0   0   0
Vidalia         57  77  50  77 /  60   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM EST this evening for GAZ001>007.

Wind Advisory until 11 PM EST this evening for GAZ008-009-
011>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.

&&

SHORT TERM...NListemaa
LONG TERM....Hernandez
AVIATION...NListemaa
Hazardous weather outlook, Mar 3, 11:50 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EST Fri Mar 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

An enhanced risk (level 3 out of 5) for severe thunderstorms is
in effect for far NW Georgia and a slight risk (level 2 out of 5)
is in effect for the remainder of north and central Georgia.
Strong to severe thunderstorms are expected along a cold front
across North and Central Georgia this afternoon. The primary
threats are damaging wind gusts and an isolated strong tornado or
two.

A high wind warning has been issued for far northwest and far
north central Georgia from 7 AM to 11 PM today where wind gusts up
to 50 mph will be possible. A Wind advisory remains in effect for
the remainder of the area with wind gusts as high as 40 mph.
Strong winds will likely bring down trees and powerlines even
outside of the main line of storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

Spotter activation is requested after 2 PM EST across North
Georgia. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:27 AM ESTHigh Wind WarningFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 18 more14 hr
Mar 3, 2:05 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCChattooga, Floyd, Gordon, Polk, Walker55 min
Mar 3, 2:27 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCCatoosa, Fannin, Gilmer, Gordon, Murray, Walker and 1 more48 min
Mar 3, 2:44 PM ESTSevere Thunderstorm WarningFFCBartow, Floyd, Gilmer, Gordon, Pickens61 min
Mar 3, 2:51 PM ESTTornado WarningFFCBartow, Floyd, Gordon24 min
Mar 3, 3:06 PM ESTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk39 min
Mar 3, 3:14 PM ESTTornado WarningFFCBartow, Cherokee, Dawson, Gilmer, Gordon, Pickens31 min
Mar 3, 3:16 PM ESTSevere Thunderstorm Warning Considerable damage threatFFCBartow, Cherokee, Dawson, Fannin, Gilmer, Gordon and 4 more44 min
Mar 3, 3:45 PM ESTSevere Thunderstorm WarningFFCBartow, Carroll, Cherokee, Cobb, Haralson, Paulding and 1 more45 min
Mar 3, 3:52 PM ESTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Lumpkin, Pickens, Towns and 2 more38 min
Mar 3, 4:05 PM ESTTornado WarningFFCCherokee, Forsyth25 min
Mar 3, 4:06 PM ESTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Heard39 min
Mar 3, 4:11 PM ESTSevere Thunderstorm WarningFFCCherokee, Cobb, Dawson, Forsyth, Fulton, Gwinnett and 2 more49 min
Mar 3, 4:29 PM ESTSevere Thunderstorm WarningFFCHall, White31 min
Mar 3, 4:31 PM ESTSevere Thunderstorm WarningFFCCarroll, Cobb, DeKalb, Douglas, Fulton, Paulding44 min
Mar 3, 4:34 PM ESTSevere Thunderstorm WarningFFCLumpkin, White26 min
Mar 3, 4:44 PM ESTSpecial Weather StatementFFCHeard46 min
Mar 3, 4:55 PM ESTSevere Thunderstorm WarningFFCHall, Lumpkin, White18 min
Mar 3, 5:00 PM ESTSevere Thunderstorm WarningFFCCherokee, Cobb, Dawson, Forsyth, Fulton, Gwinnett and 1 more27 min
Mar 3, 5:09 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton36 min
Mar 3, 5:23 PM ESTSpecial Weather StatementFFCClayton, Coweta, Fayette37 min
Mar 3, 5:26 PM ESTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson34 min
Mar 3, 5:29 PM ESTSpecial Weather StatementFFCTroup31 min
Mar 3, 5:29 PM ESTSpecial Weather StatementFFCWhite16 min
Mar 3, 5:46 PM ESTSpecial Weather StatementFFCClayton, Rockdale29 min
Mar 3, 5:59 PM ESTSpecial Weather StatementFFCFayette, Henry, Meriwether, Spalding, Troup31 min
Mar 3, 6:04 PM ESTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Madison, Walton26 min
Mar 3, 6:14 PM ESTSpecial Weather StatementFFCHenry, Newton, Rockdale, Walton31 min
Mar 3, 6:30 PM ESTSpecial Weather StatementFFCClarke, Madison, Oconee, Oglethorpe30 min
Mar 3, 6:42 PM ESTSpecial Weather StatementFFCMorgan, Newton, Oconee33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.